[Skip to Content]
[Skip to Content Landing]
Article
December 18, 1948

PANCYTOPENIA FROM "MESANTOIN": Report of Two Cases

Author Affiliations

New York

From the Department of Medicine, College of Physicians and Surgeons, Columbia University, and The Presbyterian Hospital, New York.

JAMA. 1948;138(16):1148-1150. doi:10.1001/jama.1948.02900160016006
Abstract

"Mesantoin" (3-methyl-5,5-phenylethyl hydantoin) is one of the newer anticonvulsant drugs and is chemically and pharmacologically related to "dilantin" (diphenylhydantoin sodium). Kozol1 and Loscalzo2 reported that this drug is effective in the control of grand mal seizures and may be useful in patients who are refractory or intolerant to "dilantin." They noted no serious toxicities, although "in about 40 per cent of the cases the lymphocytes were moderately increased at the expense of the neutrophiles."2 Cutaneous eruptions have occurred in 4.5 to 14 per cent of the cases,3 and Ruskin4 recently reported a fatal case of dermatitis bullosa medicamentosa due to "mesantoin." A search of the literature reveals only mention of 1 case of serious blood dyscrasia ascribed to "mesantoin" alone.5 On review of the case of fatal aplastic anemia following the use of "tridione" (trimethadione) reported by Harrison and his co-workers;6 it is

×